Vermont, 2015

Extreme Cold in Vermont, January 7 to 8, 2015

January 7 to 8, 2015 · NWS BTV · 16 events in 16 counties and zones

An arctic cold front pushed across Vermont during the afternoon hours of January 7th with plummeting temperatures and brisk, strong winds (15 to 30+ mph) causing dangerously cold wind chills of 25 to 40 degrees below zero during the evening of January 7th into the morning hours of January 8th. These dangerously cold wind chills lead to delayed school openings of 2 hours or cancelled classes on…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An arctic cold front pushed across Vermont during the afternoon hours of January 7th with plummeting temperatures and brisk, strong winds (15 to 30+ mph) causing dangerously cold wind chills of 25 to 40 degrees below zero during the evening of January 7th into the morning hours of January 8th. These dangerously cold wind chills lead to delayed school openings of 2 hours or cancelled classes on the morning of January 8th. Actual minimum ambient temperatures on the morning of January 8th were 15 to 30 below zero across northern New York. Observed wind chills in the mountains ranged from 40 to 70 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 7, 3:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 7, 3:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EST WED JAN 7 2015

.SYNOPSIS...
AN ARCTIC FRONT HAS PUSHED SOUTH OF THE REGION AND WILL BE
FOLLOWED BY BITTER COLD TEMPERATURES AND DANGEROUSLY COLD WIND
CHILLS TONIGHT INTO THURSDAY MORNING. TEMPERATURES WILL MODERATE A
BIT THURSDAY AFTERNOON AS WINDS TURN INTO THE SOUTHWEST. CHANCES
FOR SNOW SHOWERS INCREASE LATER THURSDAY INTO FRIDAY WITH THE
APPROACH OF A COLD FRONT FROM THE GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 316 PM EST WEDNESDAY...ARCTIC FRONT HAS PUSHED SOUTHEAST OF
FORECAST AREA AS OF MID AFTERNOON AND HIGH PRESSURE WILL BUILD
INTO THE NORTH COUNTRY OVERNIGHT. THE BIG STORY FOR TONIGHT WILL
BE THE FALLING TEMPS AND GUSTY NORTHWEST WINDS...WHICH WILL RESULT
IN DANGEROUSLY COLD WIND CHILLS. EXPECT MIN TEMPS ACROSS MOST OF
THE REGION TO RANGE FROM 10 TO 25 BELOW. A FEW COLDER OUTLIERS
WILL OCCUR IN THE ADIRONDACKS AND OVER NORTHEAST VERMONT...WHILE
IT WILL BE A BIT MILDER IN CHAMPLAIN VALLEY (ESPECIALLY VICINITY
OF LAKE CHAMPLAIN) AND OVER VALLEYS OF SOUTH CENTRAL VERMONT. AS
FOR SNOW SHOWER THREAT...EXPECT SCATTERED SNOW SHOWERS EARLY THIS
EVENING...BUT AS DRIER AIR CONTINUES TO WORK INTO THE REGION
TONIGHT...THEY WILL CONTINUE TO DECREASE IN COVERAGE. BEST CHANCE
FOR SEEING SNOW SHOWERS AFTER EARLY THIS EVENING WILL BE OVER
NORTHWEST VERMONT...DUE UPSLOPE FLOW AND THE MOISTURE AND SOME
INSTABILITY PROVIDED BY THE RELATIVELY MILD LAKE CHAMPLAIN WATERS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 316 PM EST WEDNESDAY...CORE OF THE COLD AIR WILL EXIT THE
REGION ON THURSDAY AS THE RIDGE OF HIGH PRESSURE MOVES EAST OF
THE AREA BY THURSDAY AFTERNOON. THIS WILL ALLOW FOR SOME WARM
ADVECTION TO DEVELOP ACROSS THE REGION...ALONG WITH A CHANCE OF
SNOW SHOWERS THURSDAY AFTERNOON. HIGHEST POPS INDICATED FOR SAINT
LAWRENCE COUNTY...DUE DEVELOPING LAKE EFFECT SNOW BAND OFF LAKE
ONTARIO. SNOW ACCUMULATIONS IN THIS REGION COULD REACH A COUPLE OF
INCHES BY LATE PM. EXPECT AN INCREASE IN SNOW SHOWER ACTIVITY
ACROSS THE ENTIRE FORECAST AREA THURSDAY NIGHT INTO FRIDAY WITH
APPROACH OF ANOTHER COLD FRONT FROM THE GREAT LAKES. MOST
LOCATIONS EXPECTED TO SEE SOME LIGHT SNOW ACCUMULATIONS DURING THE
THURSDAY NIGHT/FRIDAY TIME-FRAME...BUT AMOUNTS WILL BE MORE
SUBSTANTIAL ACROSS PORTIONS OF WESTERN NEW YORK DUE FAVORABLE FLOW
OFF LAKE ONTARIO...AT LEAST UNTIL FLOW TURNS MORE WESTERLY. SOME
HEADLINES MAY BE REQUIRED FOR LAKE EFFECT SNOW. CHANCES FOR SNOW
SHOWERS DECREASE FRIDAY NIGHT AS FRONT DROPS SOUTH OF THE AREA.
TEMPS ON FRIDAY WILL BE CLOSE TO SEASONAL LEVELS...IN THE 20S.
COLDER FRIDAY NIGHT...WITH LOWS MOSTLY 5 ABOVE TO 5 BELOW ZERO.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 250 PM EST WEDNESDAY...STRONG WEST-SOUTHWESTERLY FLOW WILL
BE ONGOING BEHIND DEPARTING FRIDAY SYSTEM. THIS WILL LEAD TO
ANOTHER BOUT OF LAKE EFFECT SNOW SHOWERS DOWNWIND OF LAKE ONTARIO
THROUGH SATURDAY BEFORE TAPERING OFF SATURDAY NIGHT AS A WEAK
RIDGE OF HIGH PRESSURE BUILDS IN. A COLD AND BLUSTERY DAY IS
EXPECTED WITH HIGHS IN THE TEENS FOR MOST AND OVERNIGHT LOWS
SATURDAY NIGHT IN THE SINGLE DIGITS TO AROUND 10 DEGREES. THE AIR
MASS WILL MODERATE ON SUNDAY WITH SOME RETURN SOUTHWEST FLOW
DEVELOPING. THE DAY IS EXPECTED TO BE MAINLY DRY ALTHOUGH SOME
LINGERING CLOUDS OR A FEW SNOW SHOWERS REMAIN POSSIBLE IN THE
SOUTHWEST FLOW DOWNWIND OF LAKE ONTARIO. TEMPERATURES MODERATE
BACK TO NEAR SEASONAL NORMALS WITH HIGHS IN THE 20S DURING THE
DAY.

AS THE ARCTIC AIR RETREATS TO THE NORTH AND EAST...THE BAROCLINIC
ZONE LIFTS THROUGH THE MID ATLANTIC STATES AND TIGHTENS DURING THE
BEGINNING OF NEXT WEEK. THIS WILL LEAD TO SEVERAL DIFFERENT WAVES OF
ENERGY AND MOISTURE TO RIDE ALONG THE BOUNDARY FOR THE FIRST HALF OF
NEXT WEEK. HOW FAR NORTH THE MOISTURE CAN MAKE IT REMAINS TO BE
SEEN...BUT HAVE SHOWN SLIGHT TO LOW CHANCES OF SNOW SHOWERS ACROSS
THE REGION. CURRENT MODEL RUNS OF BOTH THE GFS/EURO KEEP THE
MAJORITY OF THE LIGHT PRECIPITATION ACROSS THE MID-ATLANTIC OR
SOUTHERN NEW ENGLAND. HIGHS FOR THE PERIOD GENERALLY IN THE 20S WITH
LOWS IN THE SINGLE DIGITS AND TEENS...HOWEVER BOTH WILL BE SENSITIVE
TO AMOUNT OF CLOUD COVER AND HOW FAR NORTH THE FRONTAL ZONE MAKES IT.

THERE ARE INDICATIONS OF A POSSIBLE MORE ORGANIZED PRECIP THREAT FOR
THE LATTER PORTIONS OF NEXT WEEK...BUT CURRENTLY TOO FAR OUT FOR
ANY DETAILS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...A MIX OF PRIMARILY VFR/MVFR IS EXPECTED
THROUGH THE PERIOD. GUSTY NORTHWEST WINDS 20-25 KNOTS AND
SCATTERED SNOW SHOWERS WILL PERSIST THROUGH THE REST OF THIS
AFTERNOON WITH MOSTLY MVFR/VFR. DO EXPECT TO SEE PERIODS OF IFR IN
SNOW SHOWERS CONTINUE PERIODICALLY AT SLK/MSS THROUGH 21Z-22Z. FOR
THIS EVENING/TONIGHT...CLOUD DECK SHOULD THIN AND GRADUALLY
SCATTER OUT (AROUND 23Z OR SO AT PBG...03Z AT MSS/SLK/RUT...AND
LAST AT MPV/BTV DUE TO SOME UPSLOPE FLOW AS WELL AS SOME POSSIBLE
LAKE CHAMPLAIN EFFECT CLOUDS AND/OR SNOW SHOWERS. NORTHERLY WINDS
THEN WILL TURN SOUTH/SOUTHWESTERLY ON THURSDAY WITH ADDITIONAL
CLOUD COVER AND ANOTHER CHANCE FOR SOME SNOW SHOWERS AT MSS/SLK.

OUTLOOK 18Z THURSDAY THROUGH MONDAY...

18Z THURSDAY THROUGH 18Z FRIDAY...VARIETY OF FLIGHT CATEGORIES IN
PERIODS OF SNOW SHOWERS WITH WEAK SYSTEM PASSING NORTH OF THE
REGION. GUSTY SOUTHWEST WINDS EXPECTED.

18Z FRIDAY THROUGH 12Z SUNDAY...VFR/MVFR IN CLOUD COVER AND LAKE
EFFECT SNOW SHOWERS DOWNWIND OF LAKE ONTARIO...MAINLY MSS/SLK.

12Z SUNDAY THROUGH 12Z MONDAY...VFR UNDER HIGH PRESSURE.

12Z MONDAY ONWARD...INCREASING CHANCES FOR MVFR/IFR IN LIGHT SNOW
AS SYSTEM SLIDES SOUTH OF THE REGION.

&&

.HYDROLOGY...
AS OF 336 PM EST MONDAY...TEMPERATURES WILL REMAIN BELOW NORMAL
THROUGH THE REST OF THE WEEK, WITH DAYTIME MAXIMUM TEMPERATURES
GENERALLY TOPPING OUT IN THE TEENS WITH MINIMUM TEMPERATURES BELOW
ZERO OVERNIGHT. THIS PERSISTENT AND VERY COLD WEATHER WILL ALLOW
FRAZIL ICE TO DEVELOP ON RIVERS AND STREAMS, WHICH WILL BUILD UP
AND STICK TO OBSTRUCTIONS IN RIVER FLOWS INCLUDING AROUND BENDS,
BRIDGE FOOTINGS AND THE SHORELINE. GIVEN THE DURATION AND
INTENSITY OF COLD WEATHER AND NO RESPITE IN SIGHT, FREEZEUP JAMS
MAY DEVELOP.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND CHILL WARNING UNTIL NOON EST THURSDAY FOR VTZ001>012-
     016>019.
NY...WIND CHILL WARNING UNTIL NOON EST THURSDAY FOR NYZ026>031-034-
     035-087.

&&

SYNOPSIS...RJS
NEAR TERM...RJS
SHORT TERM...RJS
LONG TERM...MUCCILLI
AVIATION...MUCCILLI
HYDROLOGY...KGM
Hazardous weather outlook, Jan 7, 3:13 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
313 PM EST WED JAN 7 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-082015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
313 PM EST WED JAN 7 2015

...WIND CHILL WARNING IN EFFECT UNTIL NOON EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 7, 2:39 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
239 PM EST WED JAN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 WNW WEST FOWLER       44.28N  75.50W
01/07/2015  M3.0 INCH        ST. LAWRENCE       NY   TRAINED SPOTTER

&&

EVENT NUMBER BTV1500017

SISSON
Local storm report, Jan 7, 2:40 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
240 PM EST WED JAN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     SNOW             STOWE                   44.47N  72.69W
01/07/2015  M1.1 INCH        LAMOILLE           VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1500018

SISSON
Local storm report, Jan 7, 2:42 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EST WED JAN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     SNOW             4 NNE GREENSBORO        44.63N  72.28W
01/07/2015  M1.8 INCH        ORLEANS            VT   COCORAHS

&&

EVENT NUMBER BTV1500019

SISSON
Local storm report, Jan 7, 3:04 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EST WED JAN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             EAST CRAFTSBURY         44.64N  72.34W
01/07/2015  M1.0 INCH        ORLEANS            VT   PUBLIC

&&

EVENT NUMBER BTV1500020

SISSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Eastern Addison

When
January 7, 6:00 PM EST to January 8, 10:00 AM EST
Where
Eastern Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 20 below zero in Addison county, mildest near Lake Champlain. Specific temperatures included; 21 below zero in South Lincoln, 20 below zero in Monkton, 19 below in Starksboro and Hanksville, 12 below zero in Salisbury and Middlebury.

Extreme Cold/Wind Chill, Western Addison

When
January 7, 6:00 PM EST to January 8, 10:00 AM EST
Where
Western Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 20 below zero in Addison county, mildest near Lake Champlain. Specific temperatures included; 21 below zero in South Lincoln, 20 below zero in Monkton, 19 below in Starksboro and Hanksville, 12 below zero in Salisbury and Middlebury.

Extreme Cold/Wind Chill, Eastern Chittenden

When
January 7, 6:00 PM EST to January 8, 10:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 20 below zero in Chittenden county, mildest near Lake Champlain. Specific temperatures included; 20 below zero in Underhill, 17 below zero in Nashville, Westford and Jericho, 15 below zero in Huntington and Richmond, 14 below zero in Williston, 11 below zero at NWS Burlington in South Burlington and 9 beloe zero in Shelburne and Burlington.

Extreme Cold/Wind Chill, Western Chittenden

When
January 7, 6:00 PM EST to January 8, 10:00 AM EST
Where
Western Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 20 below zero in Chittenden county, mildest near Lake Champlain. Specific temperatures included; 20 below zero in Underhill, 17 below zero in Nashville, Westford and Jericho, 15 below zero in Huntington and Richmond, 14 below zero in Williston, 11 below zero at NWS Burlington in South Burlington and 9 beloe zero in Shelburne and Burlington.

Extreme Cold/Wind Chill, Eastern Franklin

When
January 7, 6:00 PM EST to January 8, 10:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 25 below zero in Franklin county, mildest near Lake Champlain. Specific temperatures included; 27 below zero in East Enosburg, 19 below zero in East Berkshire and Highgate, 15 below zero in Fairfax and St. Albans.

Extreme Cold/Wind Chill, Western Franklin

When
January 7, 6:00 PM EST to January 8, 10:00 AM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 25 below zero in Franklin county, mildest near Lake Champlain. Specific temperatures included; 27 below zero in East Enosburg, 19 below zero in East Berkshire and Highgate, 15 below zero in Fairfax and St. Albans.

Extreme Cold/Wind Chill, Grand Isle

When
January 7, 6:00 PM EST to January 8, 10:00 AM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 15 below zero in Grand Isle county, surrounded by the milder Lake Champlain waters.

Extreme Cold/Wind Chill, Washington

When
January 7, 6:00 PM EST to January 8, 10:00 AM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 15 below to 25 below zero in Washington county, including 27 degrees below zero in Marshfield, 26 below zero in Cabot and Plainfield, 22 below zero in Berlin, 21 below zero in Worcester, 20 below zero in Montpelier and 19 below zero in Waterbury.

Extreme Cold/Wind Chill, Caledonia

When
January 7, 7:00 PM EST to January 8, 12:00 PM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 20 below to 30 below zero in Caledonia county, including 31 degrees below zero in Sutton and Sheffield, 27 below zero Walden, 25 below in Lyndonville and St. Johnsbury and 23 below zero in Peacham.

Extreme Cold/Wind Chill, Lamoille

When
January 7, 7:00 PM EST to January 8, 10:00 AM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 15 below to 30 below zero in Lamoille county, including 29 degrees below zero at Mount Mansfield, 23 below zero in Lake Elmore, 22 below zero in Eden, 21 below zero in Johnson, Morrisville and Hyde Park and 20 below zero in Stowe.

Extreme Cold/Wind Chill, Orleans

When
January 7, 7:00 PM EST to January 8, 12:00 PM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 15 below to 30 below zero in Orleans county, including 32 degrees below zero at Morgan, 28 below zero in Greensboro, 22 below zero in Newport, Craftsbury and North Troy, 21 below zero in Derby and 20 below zero in Holland.

Extreme Cold/Wind Chill, Eastern Rutland

When
January 7, 8:00 PM EST to January 8, 10:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 20 below zero in Rutland county, mildest near Lake Champlain. Specific temperatures included; 18 below zero in Shrewsbury, 12 below zero in Brandon, Pawlet and 11 below zero in Rutland.

Extreme Cold/Wind Chill, Western Rutland

When
January 7, 8:00 PM EST to January 8, 10:00 AM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 20 below zero in Rutland county, mildest near Lake Champlain. Specific temperatures included; 18 below zero in Shrewsbury, 12 below zero in Brandon, Pawlet and 11 below zero in Rutland.

Extreme Cold/Wind Chill, Essex

When
January 7, 8:00 PM EST to January 8, 10:00 AM EST
Where
Essex forecast zone
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 20 below to 30 below zero in Essex county. Specific temperatures included; 32 below zero in Canaan, 29 below zero in Gallup Mills, 27 below zero in Lunenburg and Nulhegan.

Extreme Cold/Wind Chill, Orange

When
January 7, 8:00 PM EST to January 8, 10:00 AM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 15 below to 25 below zero in Orange county, including 25 degrees below zero at Corinth, 23 below zero in Brookfield, 22 below zero in Newbury and Orange, 19 below zero in Randolph and Thetford and 18 below zero in Union Village.

Extreme Cold/Wind Chill, Windsor

When
January 7, 8:00 PM EST to January 8, 10:00 AM EST
Where
Windsor forecast zone
Reported by
COOP Observer

Temperatures by early evening of January 7th were zero to 10 above zero with winds of 15 to 30 mph that created wind chills colder than 20 to 30 below zero through the overnight into the morning hours of January 8th. Actual morning low temperatures on January 8th were 10 below to 20 below zero in Windsor county, including 21 degrees below zero in Rochester, 17 below zero in Pomfret, 16 below zero in Woodstock, and Weston, 15 below zero in Hartford, North Hartland and Ludlow, 13 below zero in Bethel, Weathersfield and Quechee with 12 below zero in Springfield.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548010, 548011, 548012, 548013, 548014, 548015, 548019, 548024, 548009, 548021, 548023, 548016, 548017, 548018, 548022, 548025.